If you have placed someone you love in a nursing home, you should feel certain that the home staff will not give your relative harmful medicine or too much medication. Some care facilities overmedicate residents as a way to keep them under control or to compensate for a lack of staff.
Overmedication is dangerous. In some cases it leads to a decline in health or even death. Improper medication can also induce depression or emotional problems. Carepathways explains some signs that may alert you to the possibility that caregivers are overmedicating your relative.
Pay attention to your relative’s level of awareness. Your loved one may usually show a strong understanding of daily routines and the layout of the nursing home. However, you might now observe confusion or disorientation in your relative. Assuming your senior relative does not suffer from dementia, you should check for any changes in your loved one’s medication.
Some seniors take medicine to calm agitation or pain. Since some drugs induce drowsiness or lethargy, it is important to know what side effects your relative could suffer from by taking the medicine. If the staff leaves you in the dark about medication changes, you might find your loved one has less energy or sleeps more frequently without explanation.
Medication can also alter a person’s chemical balance. If your relative takes certain anti-anxiety medicine, mania or depression may result. Some overmedicated seniors experience suicidal thoughts. Even if you learn medicine is not behind your relative’s emotional changes, keep in mind that a senior may act depressed due to neglect or abuse. You might check on your loved one’s situation to find other signs of improper care.